California, 2019

Avalanche and Winter Weather in California, March 22 to 23, 2019

March 22 to 23, 2019 · NWS REV · 3 events in 2 counties and zones

A relatively quick moving area of low pressure impacted Central and Northern California the 22nd into the 23rd, which brought mountain snow and valley rain to the Sierra Nevada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A relatively quick moving area of low pressure impacted Central and Northern California the 22nd into the 23rd, which brought mountain snow and valley rain to the Sierra Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 22, 2:03 AM PST, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 22, 2:03 AM PST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
303 AM PDT Fri Mar 22 2019

.SYNOPSIS...
The next storm moves in today bringing light snow accumulations
down to 5000 feet by Saturday morning. After a brief break on
Sunday, another storm is possible by Monday with gusty winds,
valley rain, and mountain snow heading into the middle of next
week.

&&

.SHORT TERM...Now through Sunday Night...
Main updates this forecast cycle were to increase the precipitation
amounts and chances for western Nevada Saturday morning with the
incoming storm starting this afternoon. Snow levels were also looked
at closely for Saturday morning as model soundings were showing the
potential for snow down to valley floors.

After a chilly and quiet start to this Friday morning, the next
storm moves into the region this afternoon. Relatively light showers
could start my midday today, but travel impacts due to snow likely
won't begin until after sunset today. Rain and snow will still
create slick driving conditions starting late this afternoon, so be
sure to check road conditions before you head out.

The coldest air will work its way into the region early Saturday
morning, with snow levels dropping to near valley floors by sunrise
on Saturday. While there may be some light snow in western Nevada on
Saturday and more moderate snowfall in the Sierra, the bulk of the
precipitation will occur during the day and likely limit snow
accumulations on road surfaces. Plan for light accumulations in the
foothills of western Nevada, including Virginia City and the
Highlands by Saturday morning. Sierra travel will also likely be
impacted by higher snow amounts Saturday morning, but with the high
sun angle the road conditions will likely improve later in the day.

The storm barrels through by Saturday afternoon which will really
limit liquid totals along the Sierra crest to around 0.75".
Simulations as well as model soundings are showing efficient
spillover into western Nevada for Saturday so anywhere between 0.10"-
0.3" of liquid totals will be possible and make for a wet and gloomy
Saturday.

Shortwave ridging will give us a short break Saturday night into
Sunday. Sunday will likely be the best day to prepare for the stormy
week ahead or to just get out and enjoy the weather. -Edan

.LONG TERM...Monday through Friday...

The storm for the middle of the week still looks good and the
models/ensembles continue to hit Tuesday night through Wednesday
night the hardest. That said, it is not a huge storm by Sierra
standards (or compared to what we've seen over the winter), but a
solid one and stronger than your typical late March storm. The
ensembles are in good agreement with this storm so confidence is
higher than normal for late March.

Monday into Tuesday, there is an initial short wave that will push
the front toward I-80 before stalling. The moisture with it is
shallowing as it moves in, but there could be some decent precip
amounts Monday before it falls apart. There is still some
uncertainty as to how wet, so anywhere from a quarter inch to an
inch of water is possible I-80 north in the Sierra. Snow levels
look to be near 6000-7000 feet.

A bit of a break is likely Monday night into Tuesday, but some
shallow light showers are possible along the front into the Sierra.
The main part of the storm will move through late Tuesday night into
Wednesday evening with a potent cold front. QPF amounts with this
portion could be 2+ inches in the Sierra with lighter amounts into
western Nevada. Snow levels will start 5500-6500 feet north to south
before falling to near 4000 feet behind the front Wednesday night.
A good bout of snow is expected, especially above 7000 feet.

As for spillover, we will see at least some since the front is
dynamic and the stability is weak. Whether it is just a 2-3 hour
burst along the front or something longer will become clearer in the
coming days. Anywhere from a few hundredths to 1/2 inch of rain
could fall.

Behind the front Thursday, it will be cold with more showers into
the Sierra as yet another short wave moves through. There will be
enough instability for snow/pellet showers into western Nevada.
Drier, but continued below normal temperatures are possible Friday
behind the system. X

&&

.AVIATION...

VFR today with increasing mid and high clouds through the day. After
00Z, CIGs will drop to near 4000 feet in the Sierra, but remain near
10,000 feet to the east. -RA/SN are expected tonight with the
biggest impacts around KTRK/KTVL and lesser for the other terminals.
Winds aloft are only about 20-25 kts at ridge level so we are not
expecting any significant winds or LLWS. Some light mtn wave
turbulence is likely. Precip details for each terminal below:

KTVL/KTRK: Expect MVFR CIGS/VIS after 02Z in -RASN, then becoming
IFR after 06Z as snow levels lower and it becomes all SN. Conditions
are likely to be below airfield minimums for a few hours, with
improving conditions after 12-15Z Saturday. Runway accumulations of
a wet 1-3 inches are likely.

KRNO/KCXP: Primarily VFR with CIGs lowering to 4-5000 feet at precip
moves in after 06Z. -RA is expected with CIGs lowering to 2500-3000
feet at times in any heavier bursts from 08-13Z. Improving conditions
after 14Z.

KMMH: VFR through 07Z with CIGs gradually lowering to 4-5000 feet
with some mtn obscuration. After 09Z MVFR CIGS expected with periods
of -SHSN through 16Z. Any runway accumulation is expected to be
light, around an inch. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Mar 22, 1:48 AM PST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service RENO NV
248 AM PDT Fri Mar 22 2019

CAZ070>073-NVZ001>005-222200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
248 AM PDT Fri Mar 22 2019

...Colder storm to impact travel this evening through Saturday
morning...

A colder spring storm will begin to move into the Sierra and
northeastern California today, with the peak intensity expected
this evening through Saturday morning. Several inches of snow are
possible tonight into Saturday morning in the Sierra. By early
Saturday morning, we could see a couple inches of snow in western
Nevada foothill locations, including Virginia City and the
Highlands. Additional showers will continue throughout the day on
Saturday, but warmer roads will limit chances for snow
accumulation.

Snow levels will fall to around 4500 feet in northeast California,
5000 feet in the Tahoe Basin and along the I-80 corridor, and
5500 feet farther south into Mono and Mineral Counties. Rain is
likely below these elevations, though amounts will be limited due
to the speed of the system.

Anyone with travel plans over the Sierra this evening through
Saturday morning should be prepared for longer drive times along
with likely chain controls. Driving conditions will improve during
the day Saturday, with travel expected to be good through Sunday.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 avalanche. Local standard time, as filed.

Winter Weather, Greater Lake Tahoe Area

When
March 22, 6:00 AM PST to March 23, 6:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Snowfall amounts between 1 to 3 inches fell around the Tahoe Basin from lake level to as high as 7000 feet MSL in a 24 hour period from 22 March 0600PST to 23 March 0600PST.

Winter Weather, Mono

When
March 22, 6:00 AM PST to March 23, 6:00 AM PST
Where
Mono forecast zone
Reported by
Public
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Mammoth Mountain Ski Resort reported 2 inches of snowfall at their base elevation (7953 feet MSL) in a 24 hour period from 22 March 0600PST to 23 March 0600PST.

Avalanche, Mono

When
March 23, 10:30 AM PST to 10:31 AM PST
Where
Mono forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

According to the Eastern Sierra Avalanche Center, a full course slab avalanche was accidentally triggered on a 40 degree slope by two snow travelers who were utilizing splitboards to travel in the Ripper Chute on the Dana Plateau at an elevation of 11600 feet MSL (above treeline on the northeast aspect of Mount Dana) at approximately 23 March 1030PST. One snow traveler was able to self-arrest, while the climber 10 feet below was swept the entire course of the couloir. The lower climber sustained minor injuries and was able to walk/glissade on a shovel out to the trailhead. Technical details of the avalanche were as follows. The weak layer was storm snow. The bed surface was old snow. The crown height of the avalanche was 2 feet. The avalanche average length and width were 1000 feet and 20 feet, respectively. The avalanche was estimated to be a D2 in destructive size (could bury, injure, or kill a person) and an R3 in relative size (medium, relative to the path). According to the report, there was precipitation in the form of snow with less than a 1 in per hour accumulation rate. Overcast skies, bad visibility, and blowing snow with strong southeast winds were also observed.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830705, 830706, 831053.